Indiana, 2002

Tornadoes in Indiana, September 20, 2002

September 20, 2002 · NWS IND · 2 events in 2 counties and zones

A tornado formed along a squall line in Pike county then moved across Knox and into Daviess counties. A few homes were destroyed in Knox county and several were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.0 million
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A tornado formed along a squall line in Pike county then moved across Knox and into Daviess counties. A few homes were destroyed in Knox county and several were damaged. A conservation officer in his vehicle was thrown an eighth of a mile by the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 20, 3:05 AM EST, 8 hours 32 minutes earlier.

Area forecast discussion, Sep 20, 3:05 AM EST, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 AM EST FRI SEP 20 2002

TIMING OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT AND TEMPS IN MOST
OTHER PERIODS ARE THE MAIN FORECAST PROBLEMS.

SHOWERS HAVE CONTINUED THE NIGHT OVER AT LEAST THE WEST 2/3 OF OUR
FORECAST AREA. RADAR SATELLITE AND WX DEPICTION AT 07Z SHOWS MORE
NUMEROUS SHOWERS AND THUNDERSTORMS ALONG AND JUST WEST OF MISSISSIPPI
RIVER.  CD FNT WAS OVER ERN IOWA AND CENTRAL MISSOURI.  MODELS ARE IN
IN GOOD AGREEMENT MOVG CD FNT TO JUST EAST OF A KFWA-KIND LN BY 00Z
AND TO ERN KENTUCKY BY 12Z SATURDAY. THUNDERSTORMS SHOULD BECOME MORE
NUMEROUS THIS AFTN AS CD FNT MOVS THRU.  ETA CAPES ABOUT 1100 J/KG
THIS AFTN AND WINDS AT 850 ABOUT 40-50 KNOTS WHICH AGREES WITH SPC
SLIGHT RISK OF SEVERE THUNDERSTORMS. PRECIPITABLE WATER ALSO JUST
OVER 2 INCHES AND SOME AREAS COULD SEE POSSIBLY AN INCH OR TWO OF
RAIN TODAY.

AFTER THIS EVENING DRY AND COOLER WEATHER WILL BE THE RULE THROUGH
THE NEXT WEEK.  MODELS SHOW A DRY SECONDARY CD FNT MOVG ACROSS OUR
AREA DURING THE DAY SATURDAY AND MRF SHOWS MAIN S/W MOVG THROUGH
SUNDAY AND AGAIN BY THURSDAY. BOTH HAVE LIMITED RH TO WORK WITH...SO
WILL KEEP FORECAST DRY.

WILL GO WITH A BLEND OF FWC/MAV TEMPS NEXT FEW DAYS.

.IND...NONE.
HENDRICKSON

In the hours before

Special weather statement, Sep 20, 6:35 AM EST, 5 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 AM EST FRI SEP 20 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
INDIANA THIS AFTERNOON AND ACROSS EAST CENTRAL INDIANA INTO THIS
EVENING...

A COLD FRONT WILL MOVE THROUGH CENTRAL INDIANA LATE THIS AFTERNOON
AND EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS BY AFTERNOON.

ABUNDANT MOISTURE AND STRONG WINDS IN THE LOWER LEVELS OF THE
ATMOSPHERE WILL CREATE THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS MAINLY THIS AFTERNOON.  THE MAIN SEVERE WEATHER THREAT
WILL BE FROM DAMAGING WINDS.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...HEAVY RAINFALL IS
POSSIBLE TODAY WITH ISOLATED AREAS RECEIVING A COUPLE OF INCHES.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE...OR YOUR FAVORITE LOCAL MEDIA...FOR THE
LATEST INFORMATION ON THIS WEATHER SITUATION. SPOTTER ACTIVATION IS
POSSIBLE LATER TODAY.

HENDRICKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Knox

When
September 20, 11:37 AM EST to 11:58 AM EST
Where
Knox County, 6 mi SW of Monroe City
Rating
F2
Path length
11.5 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -87.433

Tornado, Daviess

When
September 20, 11:58 AM EST to 12:02 PM EST
Where
Daviess County, 4 mi W of Washington
Rating
F2
Path length
1.1 mi
Path width
150 yd
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.667, -87.233

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyThe tornado archive for Indiana, 2002Warnings in Indiana, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315469, 5315470.